Synthetic drugs re-emerging, warns poison control centers
The American Association of Poison Control Centers and the experts at America’s 55 poison centers are warning the public about a group of dangerous new synthetic cannabinoids that have recently led to a dramatic spike in poison center exposure calls in the U.S.
From January 1 through April 22, poison centers across the nation have received 1,900 exposure calls from people seeking help for adverse reactions to these drugs; this is almost four times the rate of calls received in 2014. In New Mexico, half of the 10 exposure calls this year for adverse reactions to these drugs have been made in the month of April, data that seems consistent with the national trend, reports New Mexico Poison and Drug Information Center Health Educator Jacqueline Kakos.
Synthetic “marijuana” products, also known as THC homologs, are in reality very different from marijuana. Health effects from the drug can be life-threatening and can include:
● Severe agitation and anxiety
● Fast, racing heartbeat and higher blood pressure
● Nausea and vomiting
● Muscle spasms, seizures, and tremors
● Intense hallucinations and psychotic episodes
● Suicidal and other harmful thoughts and/or actions
Trying to determine the cause of severe medical problems seen in users of these substances when they present to emergency departments is difficult because of the wide variety of chemicals used to make synthetic cannabinoids. These drugs are imported into the U.S. and can be sprayed on plant material or combined in other ways and marketed under such names as “Spice,” “K2,” “Keisha Kole,” “Summit,” “AK-47” and many others.
In New York, Governor Andrew Cuomo issued a health alert stating that New York emergency departments have reported seeing more than 160 patients in a nine day period. Alabama has seen 317 synthetic cannabinoid-related emergency department visits in an 18 day window as of April 20, 2015. Other states such as New Jersey, Mississippi, Texas, Florida and Arizona have also seen dramatic increases in reports, signaling this is a national problem.
For more information, contact the NM Poison and Drug Information Center.